|Re: swollen parotid glands
Jan 24, 2005
Dear Dr. Conway, My HIV specialist told me that I have mildly enlarged parotid glands, at the base of my jaw line. I was told that this change happens in lipodystrophy in many people.
For years I noticed that my tonsil, on the right side, was enlarged. A few years ago I tried rubbing a very small amount of a corticosteroid cream (betamethasome valerate) on the area. This caused the tosil to shrink. But, a few months later I noticed that the tonsil was back to the same shape/size AND the tonsil on the left side was now enlarged.
Would using very small amounts of a corticosteroid cream on my tonsils, on a regular basis, to help shrink them to prevent them from accumulating food (that causes awful "shit breath"), be a reason for concern?
Given the ten-year-long French study of low-dose prednisolone in 44 patients, and its positive results, I'm tempted to try this again and for a longer period of time.
What unwanted side effects can occur from the use of a corticosteroid cream in the mouth?
What is a reasonable amount/strength (percentage) of corticosteroid to use?
Is there a better product to try besides betamethasone cream (for external use only)?
Thank you, in advance, for your valuable advice!
Response from Dr. Conway
The tonsil is just another lymph gland and if it is enlarged, it is important to find out why that is the case. A course of antibiotics or some other targeted treatment would be the best way to address it. In some cases, a short course of systmeic steroids coud be indicated. Local steroids are problematic in that there is little evidence to show that they would work and the risk of secondary infections in the mouth (up to and including thrush) is certainly real.
The parotid glands can become infiltrated with lymphocytes in the setting of HIV infection and that is certainly the first thing I would consider rather than lipodystrophy, especially if you have no other findings that relate to lipodystrophy. I would talk to your doctor about the tests that would need to be done (that could include a biopsy of the parotid) to figure this out.
Change from AZT to DDI (1)
side effects of lipoatraphy
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.